Ohio, 2020

Damaging Wind in Ohio, August 1, 2020

August 1, 2020 · NWS CLE · 1 event in 1 county or zone

As a surface low drifted northeastward over southern Indiana during the evening of August 1st, the accompanying warm front drifted northward from southern Ohio and southwestern Pennsylvania toward Lake Erie. Isolated to scattered showers and thunderstorms affected Ohio, along and ahead of the surface warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

As a surface low drifted northeastward over southern Indiana during the evening of August 1st, the accompanying warm front drifted northward from southern Ohio and southwestern Pennsylvania toward Lake Erie. Isolated to scattered showers and thunderstorms affected Ohio, along and ahead of the surface warm front. Despite weak low-level lapse rates and DCAPE within the ambient environment, one storm produced straight-line wind damage in Mount Gilead. The ambient environment also exhibited weak to moderate instability and moderate vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 1, 6:57 PM EST, 8 minutes earlier.

Area forecast discussion, Aug 1, 6:57 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
757 PM EDT Sat Aug 1 2020

.SYNOPSIS...
A low pressure system will move northeast and lift a warm front
across the area through this evening. The low will move into
the central Great Lakes by Sunday afternoon forcing a cold front
east through the region. A trough of low pressure will linger
across the area through Monday. Another low pressure system
will move northeast across the area Monday night into Tuesday
followed by high pressure from the west by midweek.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Previous discussion is on track with the primary forecast
concern focused in the overnight hours. Current showers and
thunderstorms are focused in the central portion of the area.
These storms have a history of producing heavy rainfall and of
exhibiting rotation on radar. The area is moderately unstable
with 1000-1500 J/kg of MLCAPE over portions of the area with
bulk shear of 35 knots. PWAT values are still near 2 inches
across much of the area, keeping heavy rainfall and potential
flooding a concern.

Previous Discussion...
Focus of the forecast period is the next 12 to 18 hours as low
pressure tracks northeast across the area. A warm front is
currently lifting northward into the area, with scattered deep
moist convection in the warm sector across central Ohio expected
to expand and track northeast into the forecast area. The two
main concerns are the potential for heavy rainfall, and a lower
threat of isolated strong winds or possibly a tornado. The
threat for severe weather does look to be centered south of the
area through this evening, although SBCAPE values of up to 2000
j/kg looks sneak into the far southeast portion of the forecast
area. Low level shear parameters looks fairly marginal as well
this afternoon with weak low level flow and turning of low level
winds. With PWATs from 1.8-2" across the southern part of the
area, heavy rainfall looks to be the primary threat, with
efficient rain processes and perhaps a flooding risk where
storms train over the next several hours.

The axis of heaviest rainfall on the western side of the low
track looks to fall near the Toledo metro and points north and
west after 06Z. The low will lift to near southern Lake Huron by
Sunday morning, continuing to track northeast through the day. A
cold front will push east across much of the area for the first
half of the day, with a secondary cold front/surface trough
swinging southeast across the area Sunday afternoon through
evening, with continued shower chances, perhaps a few
thunderstorms as well. Brief ridging will build northeast
through the Ohio valley Sunday night with a bit of a break in
precip chances.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Upper level trough will set up over Ontario Monday and linger
through the short term. The surface reflection of this feature will
be a weak and disorganized low centered somewhere near IN. Rain
chances will be ongoing with this feature as the area remains on the
warm side with southerly flow. Temperatures will be in the lower 80s
given increased cloud cover and dewpoints will remain in the 60s.
Rain chances will increase with diurnal heating, but given weak
forcing don't see any strong convection. By Tuesday night a bit of
energy rotating around the upper low dips south into northern Ohio
followed and driving the surface low into New England/Quebec
followed by a cold front.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
By Wednesday the area will be on the cool side of the trough with
H850 temps dropping into the single digits and dewpoints into the
50s. The humidity will drop with it as PWATs go from around 1.8"
Monday and Tuesday, down to 0.5" on Wednesday as high pressure
settles over the area. Could see some low temperatures into the 50s
Thursday morning as winds go calm. A stretch of fair weather
expected through the end of the work week with temperatures in the
70s. The pattern begins to change by Friday as H850 return flow
brings warmer and more humid air back into the area. A shortwave
trough is projected to advance towards the area out of the west,
however since this feature is still in the development phase on the
western seaboard there could be some timing differences on when it
arrives locally.

&&

.AVIATION /00Z Sunday THROUGH Thursday/...
Thunderstorms and heavy showers have begun to move north
through central OH in association with an advancing warm front,
impacting central terminals including MFD, CAK, and CLE. A
heavily saturated atmosphere has resulted in low ceilings
teetering between MVFR and VFR conditions. Sites impacted by
showers will likely experience rapid decrease in visibility to
IFR and possible LIFR conditions. As the low pressure continues
to move northeastward, MVFR conditions are expected to become
widespread with SHRA activity persisting through the entire TAF
period. Winds will vary in direction depending on where the
location is in relation to the center of the low, however as the
gradient increases with the approaching center of the low,
winds are expected to increase from the southwest. Sustained
winds of 15 knots are possible Sunday afternoon for the central
and eastern TAF sites including, CLE, YNG, CAK, and ERI. Winds
gusts may approach 25 knots. Showers will begin to diminish near
the end of the TAF period.

Outlook...Non-VFR possible with scattered showers and
thunderstorms through Wednesday.

&&

.MARINE...
Low pressure along the Ohio River will lift north across Lake Erie
tonight. A cold front will push east across the lake Sunday morning,
with increasing SW flow ahead of it. Have hoisted small craft
advisory for Conneaut eastward where winds will be around 20 to 25
kt. Winds will diminish Sunday night as the front lifts out of the
area. A second diffuse and weak area of low pressure will develop
over the Ohio Valley Monday with increasing rain chances. This
feature will linger just south of the lake into Tuesday with fairly
light winds during that stretch. High pressure will build over the
Lakes region for the rest of the work week. High risk of rip
currents on Sunday mainly for eastern beaches.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from Sunday morning through Sunday
     evening for OHZ011-012-089.
PA...Beach Hazards Statement from Sunday morning through Sunday
     evening for PAZ001.
MARINE...Small Craft Advisory from 8 AM to 9 PM EDT Sunday for
     LEZ146>149.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...Jamison
LONG TERM...Jamison
AVIATION...Campbell/Greenawalt
MARINE...Jamison
Hazardous weather outlook, Aug 1, 2:30 PM EST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
330 PM EDT Sat Aug 1 2020

OHZ010-013-014-018>023-027>033-036>038-047-PAZ002-003-021930-
Lorain-Geauga-Ashtabula Inland-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Southern Erie-
330 PM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Localized heavy rainfall is possible this afternoon through tonight
as a warm front lifts north into the area. A few of the strongest
thunderstorms may also be capable of producing wind gusts to 50 MPH.
Locally heavy rain could possibly cause flooding of small creeks and
streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-012-089-PAZ001-021930-
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
330 PM EDT Sat Aug 1 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Localized heavy rainfall is possible this afternoon through tonight
as a warm front lifts north into the area. Locally heavy rain could
possibly cause flooding of small creeks and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-021930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
330 PM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>009-017-021930-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-
330 PM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Localized heavy rainfall is possible this afternoon through tonight
as a warm front lifts north into the area. Locally heavy rain could
possibly cause flooding of small creeks and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 5:03 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
603 PM EDT Sat Aug 1 2020

OHZ029-012230-
Richland-
603 PM EDT Sat Aug 1 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHLAND COUNTY...

At 603 PM EDT, a strong thunderstorm was located over Lexington, or
near Mansfield, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mansfield, Ontario, Lexington, Bellville, Lucas and Olivesburg.

LAT...LON 4063 8262 4064 8264 4071 8262 4071 8272
      4072 8273 4093 8243 4088 8241 4082 8242
      4078 8238 4073 8238 4072 8234 4061 8234
      4058 8262
TIME...MOT...LOC 2203Z 239DEG 15KT 4070 8260

Clark
Special weather statement, Aug 1, 5:04 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
604 PM EDT Sat Aug 1 2020

OHZ021-022-012230-
Summit-Portage-
604 PM EDT Sat Aug 1 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PORTAGE AND EAST
CENTRAL SUMMIT COUNTIES...

At 603 PM EDT, a strong thunderstorm was located over Tallmadge, or 7
miles northeast of Akron, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Akron, Cuyahoga Falls, Kent, Hudson, Tallmadge, Streetsboro, Stow,
Munroe Falls, Silver Lake, Brady Lake and Sugar Bush Knolls.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4107 8146 4113 8152 4125 8140 4115 8126
TIME...MOT...LOC 2203Z 229DEG 11KT 4113 8140

Campbell
Special weather statement, Aug 1, 5:36 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Cleveland OH
636 PM EDT Sat Aug 1 2020

OHZ028>030-036>038-047-012330-
Holmes-Crawford-Marion-Richland-Ashland-Morrow-Knox-
636 PM EDT Sat Aug 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RICHLAND...MARION...
SOUTHERN ASHLAND...MORROW...SOUTHERN CRAWFORD...NORTHWESTERN HOLMES
AND NORTHERN KNOX COUNTIES...

At 635 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Richwood to near Nashville. Movement
was northeast at 20 mph.

Winds in excess of 40 mph are possible with these storms. Heavy
rainfall is also expected.

Locations impacted include...
Mansfield, Marion, Bucyrus, Mount Gilead, Galion, Ontario, Lexington,
Crestline, Loudonville, Fredericktown, Cardington, Bellville,
Prospect, La Rue, Hayesville, Morral, Waldo, Chesterville, Waterford
and Butler.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4044 8308 4044 8325 4051 8325 4051 8341
      4067 8342 4069 8331 4070 8329 4070 8312
      4075 8311 4084 8272 4082 8213 4046 8219
      4043 8302
TIME...MOT...LOC 2235Z 238DEG 17KT 4043 8325 4056 8219

Clark

The radar

The Cleveland radar (KCLE), 126 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morrow

When
August 1, 7:05 PM EST
Where
Morrow County, Mt Gilead
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.550, -82.830

Multiple trees down in Mount Gilead.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914980.